Psoriatic exfoliative erythroderma secondary to prednisone withdrawal
I remember very clearly the orientation for my derm residency. "There are only two things that will get you fired" intoned the Chief Resident. "Coming back from vacation with a sunburn, or putting a psoriasis patient on prednisone".
Psoriasis is a very, very tricky disease. It has many different faces (arthritis, plaque type, pustular, inverse, erythrodermic, etc.) and its underlying mechanisms of disease are a complex interplay among different arms of the immune system. There are, however, some constants. Psoriasis tends to wax and wane by season, with plaque type psoriasis improving (usually) in the summertime, while inverse psoriasis seems to do the opposite.
The one thing you can bet on, however, is that if the immune system is systemically suppressed, and if the suppression is not very carefully managed, the patient will respond in an extremely negative way, with anything from worsening plaques to explosive exfoliative erythroderma. Since patients who are taking prednisone commonly take themselves off it abruptly or taper according to their own sensibilities, rather than by medical direction, the results can be tragic.
The clues for today's question were that the patient obviously is suffering from an exfoliative erythroderma, and I told you up front the patient had preexisting plaque type psoriasis. Many other meds can cause worsening of psoriasis, but if you had to bet your bottom dollar on a case like this, bet it on prednisone.